Fake Benzodiazepines ALERT

A message from Kaleidoscope

A message from Kaleidoscope:

 

I am writing to you following a spate of 4 overdoses in as many weeks that have occurred in Powys as a result of the consumption of fake benzodiazepines purchased from the internet. One case resulted in a fatality while the others have been hospitalised in ICU.

We are seeing an increasing use of such drugs among our clients, which has been possibly been as a result of the disruption in supply of drugs such as heroin. With GP surgery’s operating at reduced capacity and hospitals overwhelmed with COVID-19 cases, and at a time when increasing numbers of people are suffering mental health problems, we are concerned that people may turn to the dark web to purchase fake benzodiazepines in search for a solution to the way they feel.

Fake benzodiazapines can produce a similar effect to the real thing. However, incorrect dosages may cause drowsiness, which could potentially lead to unconsciousness. Many people may also see these drugs as being low risk, or may rely on their friends – rather than medical opinion – on how many pills they should take. Unfortunately many fake benzodiazepines aren’t safe – and the strength of the dosage often isn’t known until it’s too late.

Laboratory analysis of these drugs has shown that some of these counterfeit medicines contain dangerously high doses of dangerous chemical that cause a similar effect but can present a greater risk of poisoning due to their side-effect profile.

These illicit products are often available in blister packs or pharmacy tubs to make them appear to be genuine medicines. Packaging, or markings on tablets and capsules, might say pills contain a certain dose of diazepam (often referred to as ‘Valium’) or alprazolam (often referred to as ‘Xanax’) but they may not actually contain any of those substances at all. Instead they may contain other high-potency benzodiazepines or their analogues, or other dangerous substances not for medical use

The main risks from taking these drugs is overdose, either because the user doesn’t realise how strong they are or they combine them with alcohol. Alcohol and some drugs depress the central nervous system, which affects a person’s breathing. The drugs that do this include:

  • benzodiazepines
  • gabapentinoids (including pregabalin and gabapentin)
  • heroin and other opioids

This means that using any combination of these types of drugs with or without alcohol increases the risk of overdose and death.This risk may be greater with high-potency benzodiazepines or their analogues.

Benzodiazepine use can negatively affect mental health and increase the risk of suicidal thoughts, particularly in young adults and those who are alcohol or opioid dependent.

The effects of fake Xanax and diazepam can include any of the following

  • Severe drowsiness
  • Sleepiness
  • Disorientation
  • Impaired coordination and speech
  • Inability to move
  • Muscle weakness
  • Loss of consciousness
  • Vomiting
  • Nausea
  • Slowed and shallow breathing
  • Respiratory arrest
  • Dizziness
  • Confusion
  • Hallucinations
  • Seizures
  • Coma
  • Death

Those of you in contact with people who use drugs should be alert to the increased possibility of overdose arising from these illicit drugs sold as benzodiazepines,raise awareness and be able to recognise possible symptoms of overdose and respond appropriately

Harm Reduction Advice and Information

People who use drugs or are believed to be at risk of taking these drugs should be offered the following harm reduction advice and information:

•Avoid buying or using tablets sold as benzodiazepines, most often diazepam (often referred to as ‘Valium’), temazepam and alprazolam (often referred to as ‘Xanax’). This includes tablets known as and/or marked with ‘DAN 5620’ (on one side) and ‘10’ (on the other), ‘T-20’, ‘TEM 20’, ‘Bensedin’ and ‘MSJ’, which may contain dangerously potent benzodiazepines, or other dangerous substances not for medical use

•Don’t use any combination of benzodiazepines, opioids such as heroin and gabapentinoids such as gabapentin and pregabalin, with or without alcohol.

•If you’re going to use any drugs, make sure someone is around when you take them (if you overdose alone nobody can help you)

•be extra cautious about the sources from which you get your drugs, and about the drugs you take, test the dose by starting with a small test dose (1/2 a pill) and waiting at least an hour before taking more

•seek treatment for your drug use if it is causing you problems and you are not already in treatment

 

 

If you are with someone who you think has taken these drugs and appears unwell you should do the following:

•             watch carefully for the signs of an overdose like drowsiness, shallow breathing, dizziness, poor balance, muscle weakness, fainting and unconsciousness

•             If someone overdoses: call 999

•             If you can, give a sample of the tablet the person has taken and give to the paramedics when they arrive. This will help them to see what they have taken and give the appropriate treatment.

If someone you know has been taking prescribed or fake benzodiazepines for a long time they should not stop suddenly as this may cause seizures which could be fatal. If they wish to stop, they will need to reduce their medication slowly and this should be done with expert medical advice.

If you would like to talk to someone about fake benzodiazepines or other drug and alcohol issues please call Kaleidoscope on 01686 207 111.

Lle i gael hyd inni

Swyddfa Llandrindod

Unit 30
Ddole Road Industrial Estate
Llandrindod
Powys
LD1 6DF

01597 822 191

Swyddfa'r Drenewydd

Plas Dolerw
Milford Road
Drenewydd
Powys
SY16 2EH

01686 626 220

Cysylltu

Authentication

Cyflogwr Ystyriol / Mindful Employer
Charity Quality Standard Logo
PQASSO Level 2 Logo
Investing in Volunteers
Quality in Befriending